Alert archive / Minnesota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 17, NWS Grand Forks, ND

June 19, 20094 counties in Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 19, 2009, 5:28 PM CDT for 4 counties in Minnesota. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 19, 2009, 5:28 PM CDT (22:28 UTC)
Expired
Jun 19, 2009, 6:30 PM CDT
In force
62 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon

Counties Becker County, MN, Clearwater County, MN, Mahnomen County, MN, Norman County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 116 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 10.5 hours before the alert went out and 321 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2009-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1082 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2009-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 122 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1082 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1044 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
122 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.9

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 3:34 PM CDT, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 19, 3:34 PM CDT, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
334 PM CDT FRI JUN 19 2009

.SHORT TERM... /TONIGHT THROUGH MON/
KEY FORECAST CHALLENGE IN THE NEAR TERM WILL BE POTENTIAL FOR
CONVECTION LATE THIS AFTERNOON THROUGH MID EVENING.
CURRENTLY...WEAK WIND SHIFT LINE REMAINS JUST WEST OF RRV. WV IMAGERY
SHOWS MID LEVEL WAVE HAS MOVED INTO SWRN MANITOBA AND STRONGEST
ENERGY ASSOCIATED WITH WAVE REMAINS NORTH OF THE INTL BORDER.
RADAR SHOWING A CELL WITH A DECENT CORE JUST NORTH OF PEMBINA...IN
SRN MANITOBA.

CURRENT RUC SOUNDINGS SHOWING MID TO LATE AFTN CAPES AROUND 2000
WITH SHOWALTERS REMAINING IN THE NEG 2 TO NEG 4 RANGE...SLIGHTLY
MORE UNSTABLE THAN EARLIER SOUNDINGS INDICATED.
HOWEVER...SOUNDINGS STILL SHOW VERY LITTLE DIRECTIONAL SHEAR AND
SPEED SHEAR IS ONLY 10 TO 20 KTS. STILL LOOKS LIKE THREAT FOR SVR
WILL BE MINIMAL BUT CANNOT DISCOUNT AN ISOLATED CELL OR TWO
PUTTING OUT SOME QUARTER SIZED HAIL. FRZ LVLS ARE NEAR 11500
FT...SO CORES OF 28K WILL PUT US IN THE BALL PARK. THAT POTENTIAL
WILL BE GREATEST IN NORTHWEST MN...WHERE PVA WILL BE GREATEST IN
VCNTY OF MID LVL WAVE. WILL KEEP CHANCE POPS IN...BUT SHOULD SEE
THREAT DIMINISH AROUND 03Z AS THE SUN GOES DOWN.

RIDGE MOVES OVER REGION SATURDAY...AND SHOULD SEE SUNNY SKIES AND
TEMPS IN THE MID 80S

NEXT KEY ISSUE WILL BE PRECIP POTENTIAL ON SUNDAY INTO MONDAY.
STILL A LOT OF INCONSISTENCY AMONGST THE MODELS...WITH ECMWF
APPEARING TO BE OUTLIER. GFS/NAM SHOWING A SFC LOW MOVE INTO SRN
MN BY LATE SUN AFTN...WITH POST WARM FRONTAL PRECIP MOVING INTO
CNTRL MN. ECMWF KEEPING THIS LOW FURTHER WEST AND BEST PRECIP
MOVING INTO SRN VALLEY...FURTHER WEST THAN THE GFS/NAM SUGGEST.
ALTHOUGH HPC GUIDANCE HAD MORE OF A EUROPEAN FLAVOR...USED A
MODEL BLEND OF GFS/NAM FOR THIS FCST AS THEY APPEARED MORE IN
AGREEMENT WITH PLACEMENT OF PRECIP. WILL NEED TO MONITOR FUTURE MODEL
RUNS AS FCST CONFIDENCE FOR THIS SYSTEM IS LOW ATTM.

GENERALLY USED MAV TEMPS FOR FCST PERIOD WITH MINOR ADJUSTMENTS
FOR CLOUD COVER.

.LONG TERM...
THE ECMWF/CANADIAN WAS PREFERRED FOR THE EXTENDED. A FAIRLY
UNSETTLED PERIOD IS IN STORE NEXT WEEK. A SW FLOW ALOFT MAY
TRANSITION TO A RIDGE OVER THE CENTRAL PLAINS. THIS WOULD PLACE THE
AREA IN A RIDGE RIDER SCENARIO WHERE MCS TOP THE RIDGE AND MOVE
THROUGH THE REGION. TEMPS WILL BE SLIGHTLY ABOVE NORMAL AND IT WILL
FEEL LIKE SUMMER.

&&

.AVIATION...
THERE MAY BE SOME CONVECTION THIS AFTERNOON/EVENING MAINLY IN THE
NORTH. HAVE MENTIONED SOME VICINITY SHOWERS IN THE NORTH....AND
CAN/T RULE OUT SOME THUNDER. AT THIS POINT THOUGH NOT EXPECTING THAT
MUCH COVERAGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

SPEICHER/DK
Hazardous weather outlook, Jun 19, 6:02 AM CDT, 11 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
602 AM CDT FRI JUN 19 2009

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-201115-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
602 AM CDT FRI JUN 19 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE FOR THUNDERSTORMS LATE THIS AFTERNOON INTO THE
EVENING. SEVERE STORMS ARE NOT EXPECTED AT THIS TIME... HOWEVER
SMALL HAIL OR BRIEF HEAVY RAIN COULD FALL FROM THE STRONGEST
STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE FOR THUNDERSTORMS ACROSS THE AREA FROM SUNDAY
AFTERNOON INTO MONDAY AS LOW PRESSURE MOVES THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SPEICHER

In the hours before

Special weather statement, Jun 19, 5:14 PM CDT, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
514 PM CDT FRI JUN 19 2009

MNZ002-022-027-192315-
NORMAN MN-MAHNOMEN MN-WEST BECKER MN-
514 PM CDT FRI JUN 19 2009

...THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL BECKER COUNTY IN
NORTHWEST MINNESOTA AND MAHNOMEN COUNTY IN NORTHWEST MINNESOTA AND
EAST CENTRAL NORMAN COUNTY IN NORTHWEST MINNESOTA...

UNTIL 615 PM CDT

AT 513 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING UP TO NICKEL SIZE HAIL. THE STORM
WAS LOCATED 3 MILES SOUTHEAST OF WAUKON...OR 38 MILES NORTH OF
DETROIT LAKES...MOVING TO THE SOUTHEAST AT 20 MPH.

THE THUNDERSTORM WILL BE NEAR...
FAITH AT 520 PM CDT...MAHNOMEN AT 530 PM CDT...6 MILES NORTHEAST OF
WAUBUN AT 550 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE PREPARED TO TAKE SHELTER IF THE STORMS INTENSIFY AND BECOME
SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER SERVICE.

&&

LAT...LON 4737 9559 4710 9577 4729 9630 4747 9614
TIME...MOT...LOC 2213Z 298DEG 17KT 4734 9610

VOELKER

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 18, 7:23 PM CDTFlash Flood WarningFGFRichland15 hr
Jun 19, 9:59 AM CDTAreal Flood AdvisoryFGFRichland52 hr
Jun 18, 7:13 PM CDTSevere Thunderstorm WarningFGFOtter Tail, Wadena62 min
Jun 19, 5:14 PM CDTSpecial Weather StatementFGFMahnomen61 min
Jun 19, 6:39 PM CDTSpecial Weather StatementFGFBecker36 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.